[Skip to Content]
[Skip to Content Landing]
Article
April 1985

Thrombocytopenia Following Sustained-Release Procainamide

Author Affiliations

From the Department of Medicine, Upstate Medical Center, Syracuse, NY.

Arch Intern Med. 1985;145(4):700-702. doi:10.1001/archinte.1985.00360040132028
Abstract

• Procainamide hydrochloride—induced thrombocytopenia has infrequently been reported in the past. We report six cases of thrombocytopenia following the administration of the sustained-release form of procainamide. Three of these cases had platelet counts of less than 15,000/μL. The mean time to onset of thrombocytopenia from drug administration was 40 days (range, nine to 71 days). The mean time until normalization of the platelet counts after the drug therapy was stopped was 7.8±3.1 days (range, four to nine days). Oral prednisone therapy had little apparent benefit. The thrombocytopenia was not part of a systemic lupus erythematosus syndrome. We believe that thrombocytopenia is an important side effect of sustained-release procainamide therapy.

(Arch Intern Med 1985;145:700-702)

×